How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

I sprayed benedryl on my dogs wound and he is very lethargic.

Customer Question

I sprayed benedryl on my dogs wound and he is very lethargic. What do I need to do now
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help your dog. What is the dog's name and age?
Customer: Louie male age 4 about 65 lbs
JA: How old is Louie Male Age 4 About 65 Pounds?
Customer: 4
JA: Anything else I can tell the Veterinarian before I connect you two?
Customer: No
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 6 months ago.
Hello. Thanks for the question. I don't think you need to do anything at this point. It may be that your dog licked some of the benadryl spray. Benadryl is very safe in dogs, but it does have the side effect of sedation. If it was ingested, then I would expect to see 6-8 hours of sedation following the ingestion. If the lethargy lasts more than 6-8 hours, then I would get him seen by a vet. In that case, I would wonder if he has a fever and the wound is actually infected. In that case, I would start some antibiotics to resolve the fever and control the lethargy. I hope this helps, let me know if you have any other questions.
Customer: replied 6 months ago.
So it's not unusual for him to seem sedated?
Expert:  Dr. Gary replied 6 months ago.
Not if he ingested some Benadryl. Sedation is a common and expected side effect, as in people. Many times I'll have owners give it with the purpose of causing sedation.

Related Dog Veterinary Questions